Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

August 10, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 10, 2021, 2:53 PM EDT for Volusia County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:53 PM EDT (18:53 UTC)
Expired
Aug 10, 2021, 3:30 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
50

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 136 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1631 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WWUS82 KMLB 101853
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT Tue Aug 10 2021
 
FLZ041-044-101930-
Northern Lake County FL-Inland Volusia FL-
253 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Lake
and west central Volusia Counties through 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLeon Springs, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
DeLand, Pierson, DeLeon Springs, Barberville and Paisley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Woodruff, get out of the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. 

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2919 8125 2899 8125 2898 8166 2905 8166
      2905 8164 2926 8164
TIME...MOT...LOC 1853Z 092DEG 8KT 2908 8135 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 10, 10:02 AM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 10, 10:02 AM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1002 AM EDT Tue Aug 10 2021

.DISCUSSION...

A deep layer of E/ESE flow has become established this morning,
per 915MHz profilers, now that the Atlantic high pressure ridge
axis has lifted into northern Florida. This will allow quicker
formation and inland progression of the east coat sea breeze and
associated scattered showers and lightning storms today.

Only a few showers have made it onshore across the Treasure Coast
so far this morning, but we should start to see more showers and
storms over the next couple of hours and into the early afternoon
across coastal counties before convection focuses on inland
areas through early this evening.

Storm motion will not be as slow today which will keep the overall
threat for localized flooding lower. However, more boundary
interactions across the interior could cause some storms to slow
down, with a few spots picking up quick 1-2" of rain. Otherwise,
strongest storms today will be capable of strong wind gusts of
45-50 mph and frequent lightning. No changes were needed to the
inherited forecast this morning.

From previous...Max temps will reach the mid 90s over the north
interior which will contribute to peak heat indices near 104.

There may be a few lingering showers in Lake county at sunset,
otherwise convection will have shifted to the west coast. With
nightfall though, and a moist onshore flow, Atlc showers will
redevelop and approach the Treasure coast so have drawn a 20 PoP
there.

&&

.AVIATION...
Brief MVFR CIGS around 2000-3000 ft possible this morning as the
cumulus field develops, but otherwise VFR conditions should
prevail through the TAF period outside of showers and storms.
Scattered showers/storms possible near coastal sites through early
afternoon will then transition toward the interior through early
evening. VCTS should suffice to handle scattered nature of
convection for most terminals, but latest guidance suggestions
TEMPO TSRA may be needed for LEE, ISM, possibly MCO in the 20-23Z
timeframe. Mainly quiet overnight with another low chance of a
shower from VRB-SUA.

&&

.MARINE...

Today/tonight (modified previous)...Atlc ridge axis will continue
lifting northward. SE-S wind flow this morning will back more
Easterly this afternoon. Pressure gradient will support around 10
knots. Seas 2-3 ft, part of which is due to an East swell.
Isolated to scattered showers this morning will decrease in
coverage during the day as aftn storms focus over land and push
toward the west coast away from the Atlc. Additional showers and
isolated storms will redevelop over the Atlc this evening and
overnight and track toward the coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  75  87  76 /  30  10  30  10
MCO  94  75  93  76 /  50  10  50  10
MLB  89  77  87  78 /  30  10  40  10
VRB  89  75  87  77 /  30  10  50  10
LEE  95  77  93  76 /  60  20  50  10
SFB  94  75  93  76 /  40  10  40  10
ORL  93  76  93  76 /  50  10  50  10
FPR  90  75  88  76 /  30  20  50  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Combs/Rodriguez
Hazardous weather outlook, Aug 10, 10:09 AM EDT, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1009 AM EDT Tue Aug 10 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-101800-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1009 AM EDT Tue Aug 10 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms will push onshore
the coast from the Atlantic this morning and produce a period of
heavy rain and occasional lightning strikes. Then the focus for
storms will shift to the interior this afternoon with some
increase in coverage. The primary threats with the afternoon
storms will be frequent cloud to ground lightning, gusty winds of
to 45 to 50 mph, and heavy rain.

.FLOOD IMPACT...
Slower moving storms will be capable of producing a quick 1 to 2
inches of rain this afternoon in a short period of time, mainly
over the interior counties. Such heavy rain may cause temporary
flooding especially where the ground is already saturated from
recent heavy rains.

.EXCESSIVE HEAT IMPACT...
The combination of temperature and humidity will produce heat
index values up to 105 this afternoon. If working or recreating
outdoors, drink plenty of water and take frequent breaks out of
the sun, preferably in an air conditioned environment.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at the beaches of east
central Florida. Always swim within sight of a lifeguard and never
enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will push westward across the interior
counties this afternoon, including some inland lakes. A few
storms will produce wind gusts of 30 to 40 knots. Storm motion
will be toward the west at around 10 knots.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Scattered afternoon lightning storms will continue Wednesday and
Thursday although some drier air will move in from the east so
coverage should be lower. The primary threat will be lightning
strikes and heavy rainfall.

An area of low pressure over the eastern Caribbean this morning
is forecast to move west northwest near or over the Greater
Antilles over the next couple of days then cross the Straits of
Florida late in the week. There is a chance this system could
bring heavy rain to east central Florida this weekend. Interests
should follow the latest advisories from the National Hurricane
Center on its future track and intensity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Combs/Kelly

In the hours before

Special weather statement, Aug 10, 2:53 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
253 PM EDT Tue Aug 10 2021

FLZ041-044-101930-
Northern Lake County FL-Inland Volusia FL-
253 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of northeastern Lake
and west central Volusia Counties through 330 PM EDT...

At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLeon Springs, moving west at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
DeLand, Pierson, DeLeon Springs, Barberville and Paisley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Woodruff, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 2919 8125 2899 8125 2898 8166 2905 8166
      2905 8164 2926 8164
TIME...MOT...LOC 1853Z 092DEG 8KT 2908 8135

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Rodriguez

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.